Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Lincoln, IL

May 27, 2018Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2018, 1:45 PM CDT for Christian County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 1:45 PM CDT (18:45 UTC)
Expired
May 27, 2018, 2:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Christian County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:00 PM CDTHAIL 1Morrisonville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KILX 271845
SVRILX
ILC021-271930-
/O.NEW.KILX.SV.W.0036.180527T1845Z-180527T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
145 PM CDT SUN MAY 27 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Christian County in central Illinois...

* Until 230 PM CDT

* At 145 PM CDT, a severe thunderstorm was located over
  Morrisonville, or 12 miles west of Taylorville, moving southeast at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Morrisonville and Palmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8953 3951 8953 3956 8942 3935 8919
TIME...MOT...LOC 1845Z 327DEG 13KT 3945 8947 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
3 follow-up statements
942 
WWUS53 KILX 271907
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
207 PM CDT SUN MAY 27 2018

ILC021-271930-
/O.CON.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
207 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN CHRISTIAN COUNTY...

At 206 PM CDT, a severe thunderstorm was located just south of 
Morrisonville, or 11 miles southwest of Taylorville, moving 
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Palmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1906Z 324DEG 10KT 3942 8944 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
067 
WWUS53 KILX 271924
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
224 PM CDT SUN MAY 27 2018

ILC021-271930-
/O.CON.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
224 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN CHRISTIAN COUNTY...

At 223 PM CDT, a severe thunderstorm was located near Morrisonville,
or 7 miles northwest of Nokomis, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. Christian County Emergency 
         Manager reported quarter size hail in Morrisonville at 2:00 
         pm CDT.    
      
IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Palmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1923Z 327DEG 13KT 3937 8940 

HAIL...1.00IN
WIND...<50MPH
 
$$

Smith
017 
WWUS53 KILX 271930
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
230 PM CDT SUN MAY 27 2018

ILC021-271938-
/O.EXP.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
230 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHRISTIAN COUNTY
WILL EXPIRE AT 230 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail 
and heavy rain are still possible with additional thunderstorms 
occurring over parts of central and southern Christian County. 

LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1928Z 327DEG 13KT 3936 8939 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:54 PM CDT, 51 minutes earlier.

Area forecast discussion, May 27, 12:54 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Sun May 27 2018

.UPDATE...
Issued at 1055 AM CDT Sun May 27 2018

Updated forecast to increase dewpoints a bit higher today which
combined with highs in the low to mid 90s, brings peak heat
indices this afternoon of 95-100F. Dewpoints late this morning
are in the 69-75F range and will come down a bit into the mid 60s
to near 70F by mid afternoon. This will approach record highs in a
few cities today and again on Memorial day with similar highs
expected. Isolated showers and thunderstorms possible this
afternoon with very unstable airmass as LAPS CAPES are already
3000-4000 J/kg across central IL, highest again over the IL river
valley. Scattered cumulus clouds have recently developed east of
I-57 late this morning and expect more cumulus clouds to develop
this afternoon over IL river valley too. Mostly sunny skies
overall this afternoon with isolated convection into early
evening. Like yesterday, a few thunderstorms could become strong
with hail, gusty winds, heavy rains and frequent lightning
possible from mid afternoon into early evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT Sun May 27 2018
Summer-like pattern continues for Central IL this afternoon, as an
upper ridge remains parked over the Central Plains, building NE
into the Midwest. A general lack of pressure gradient at the
surface has left the winds light and somewhat variable through the
weekend...and the region susceptible to the weak forcing of
mesoscale boundaries for isolated shower and thunderstorm
development in the afternoon/early evening.

Forecast of hot and humid air with the leftovers from convective
systems in the region will complicate matters again today. HRRR
actually picking up on some scattered showers and thunderstorms
this afternoon, and have placed isolated pops in the forecast area
wide. Some of the other models are focusing the activity to the
NW, and potentially to the south along the Ohio River Valley, but
rich surface based instability in the afternoon hours across the
center of the state will not need much in the way of an outflow to
produce isolated shower or two. Not enough to warrant more than a
20 pop at this time, however. Hot and muggy will be the main
concern for today and tomorrow as high temps approach local
records. Plenty of moisture with dewpoints in the upper 60s and
lower 70s and mostly sunny skies will result in heat indices in
the low to mid 90s. Keep heat safety considerations in mind while
participating in outdoor activities this holiday weekend, as the
heat does not relent through the holiday. Temperatures in the
overnight tonight only drop into the upper 60s/low 70s again
tonight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 321 AM CDT Sun May 27 2018
Upper level ridge as well as surface high pressure park over the
region through Monday, keeping high temps in the 90s, heat
indices in the mid to upper 90s in the afternoon hours. Models
seem to be sparse with any convective development for Monday. So
far, Monday is the break in the chances for precip, should there
be a lack of other forcing mechanisms. Max temps through Tuesday
are into the 90s, and approaching climate records in some
locations. Late in the weekend, a subtropical system (Alberto) is
moving into the Gulf Coast. Model progression/tracking of the
storm is holding some consistency into midweek. Its associated
moisture is moving into the region as it moves up just east of the
Mississippi River and into the Ohio River Valley. System will be
pushing into a ridge, and interacting with drier air in the mid
levels out of the desert SW. Pops increase through the end of the
week, but the coverage and qpf is a lesser confidence forecast as
the erosion of the mid level RH reduces precipitable water in the
column. Forecast will remain warm through the end of the week,
just tempered slightly by cloud cover from the remains of Alberto
as it moves into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1255 PM CDT Sun May 27 2018

VFR conditions are forecast to continue across the central IL
airports through 18Z/1 pm Monday-Memorial Day. Scattered to broken
cumulus clouds developed during midday east of the IL river with
bases of 4-6k ft. Few cumulus clouds over the IL river valley by
PIA which is closer to strong upper level ridge with 587 dm 500 mb
high over nw MO. Isolated convection recently developed in
southeast IL and this area will continue to see best chances for
that into early evening. A stray shower or thunderstorm could
develop as far north as central IL during mid or late afternoon
in very unstable air mass with LAPS CAPES of 3400-5400 j/kg north
of I-70, while MLCAPES are 2000-4000 j/kg. But lack of a boundary
or trigger/lifting mechanism along with weak wind shear with 0-6
km bulk shear near 20 kts or less, will keep convection very
isolated. Kept TAFS dry but will need to watch southern TAF sites
along I-72. Vsbys stayed above 5 miles early this morning over
central IL airports and feel this will be the case again overnight
into early Monday morning. Winds will remain light next 24 hours,
a south to sw direction this afternoon and light and variable
tonight into Monday morning.

&&

.CLIMATE...
Issued at 1155 AM CDT Sat May 26 2018

Here are Record Highs Today thru Tuesday in Central IL...

City            Sun/May 27 Mon/May 28 Tue/May 29

Bloomington...  95/1911     97/2012     97/1934
Charleston....  97/1911     97/1911     96/1934
Danville......  98/1911     97/1911     95/1942
Decatur.......  96/1911     94/1991     96/1934
Effingham.....  94/1972     94/2012     98/1895
Havana........  93/1978     92/2006     95/2006
Jacksonville..  92/2012     92/2006     95/1934
Lincoln.......  94/1985     94/2006     96/1934
Mattoon.......  92/1987     93/1991     92/1987
Minonk........  96/1911     96/2012     98/1934
Paris.........  96/1911     96/1911     95/1914
Peoria........  94/1911     94/2006     99/1934
Robinson......  97/1911     97/1911     96/2012
Rushville.....  92/1978     92/1941     98/1934
Springfield...  94/1911     94/2006     95/1934
Tuscola.......  96/1911     97/1911     94/1991
Urbana........  95/2012     94/1991     96/1934

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
CLIMATE...07
Hazardous weather outlook, May 27, 11:33 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1133 AM CDT Sun May 27 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1133 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon and early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, small hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will prevail through Memorial Day.
Afternoon heat index values will peak in the middle to upper 90s.

A chance for thunderstorms will return late Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

In the hours before

Special weather statement, May 27, 11:54 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1154 AM CDT SUN MAY 27 2018

ILZ067-072-073-271800-
Richland-Jasper-Lawrence-
1154 AM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR RICHLAND COUNTY UNTIL 100 PM
CDT...

At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olney, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olney, Noble, Claremont, Calhoun, Dundas, Schnell and Olney Noble
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 8826 3885 8822 3885 8790 3860 8792
TIME...MOT...LOC 1654Z 296DEG 8KT 3878 8810

Smith
Special weather statement, May 27, 1:08 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
108 PM CDT SUN MAY 27 2018

ILZ071-072-271900-
Clay-Richland-
108 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES UNTIL 200 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clay City, or 8 miles east of Flora, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flora, Clay City, Noble and Schnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3858 8815 3859 8815 3860 8817 3860 8845
      3867 8847 3873 8826 3857 8813 3857 8814
TIME...MOT...LOC 1808Z 338DEG 6KT 3863 8834

Smith
Special weather statement, May 27, 1:34 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 PM CDT SUN MAY 27 2018

ILZ042-051>053-271930-
Logan-Sangamon-Macon-Christian-
134 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN...NORTH
CENTRAL CHRISTIAN...NORTHEASTERN SANGAMON AND WEST CENTRAL MACON
COUNTIES UNTIL 230 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cornland, or 14 miles south of Lincoln, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williamsville, Illiopolis, Niantic, Mechanicsburg, Mount Auburn,
Cornland, Dawson, Buffalo and Roby.

This includes Interstate 72 between mile markers 112 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 8954 4004 8934 3978 8906 3964 8936
TIME...MOT...LOC 1833Z 327DEG 13KT 3994 8939

Smith
Special weather statement, May 27, 1:41 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
141 PM CDT SUN MAY 27 2018

ILZ052-271930-
Christian-
141 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN COUNTY
UNTIL 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morrisonville, or 12 miles west of Taylorville, moving southeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Morrisonville and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8953 3951 8953 3956 8944 3935 8921
TIME...MOT...LOC 1840Z 327DEG 13KT 3945 8949

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:54 AM CDTSpecial Weather StatementILXRichland66 min
May 27, 1:08 PM CDTSpecial Weather StatementILXClay52 min
May 27, 1:34 PM CDTSpecial Weather StatementILXMacon56 min
May 27, 1:41 PM CDTSpecial Weather StatementILXChristian49 min
May 27, 1:59 PM CDTSpecial Weather StatementILXChristian46 min
May 27, 2:11 PM CDTSpecial Weather StatementILXColes64 min
May 27, 2:21 PM CDTSevere Thunderstorm WarningILXColes30 min
May 27, 2:39 PM CDTSevere Thunderstorm WarningILXSangamon37 min
May 27, 2:50 PM CDTSpecial Weather StatementILXMoultrie55 min
May 27, 2:57 PM CDTSevere Thunderstorm WarningILXMoultrie34 min
May 27, 3:26 PM CDTSpecial Weather StatementILXEdgar49 min
May 27, 3:39 PM CDTSevere Thunderstorm WarningILXFulton, Peoria29 min
May 27, 4:24 PM CDTSevere Thunderstorm WarningILXEffingham43 min
May 27, 4:51 PM CDTSevere Thunderstorm WarningILXCumberland54 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningILXEffingham32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.